Uncategorized

My Medication Story

Pill2

You may be wondering why you would care to learn about my medication story. And I have one answer for you: it is a damn good story.

I began taking medication right before college started, but that patrticular story is entirely uninteresting. When the story becomes interesting is with the introduction of Olanzapine. A thing about Olanzapine–if it is not used in at least one of the seven circles of hell, I do believe new management is required post haste.

What is Olanzapine? It is actually a drug used to treat schizophrenia, usually as a near-last resort. But for me, a Tourette’s patient, it was used as a first choice, at a very high dose. Why?

In January 2015, there were a lot of stressors in my life, including moving into a new apartment, best friends traveling abroad, and a breakup. Additionally, stressors from my past were catching up with me, mainly the way that I had been treated by certain individuals because of my Tourette Syndrome (ranging from conversations about how I needed to be “fixed” to blatant mocking–I should note all of which were by adults). I felt like I was a bastardization of a person, with no support system and no way out of what I felt was the prison of my tics. After a while of severe depression and self-hatred, I was hospitalized for mental care.

I was in the hospital for 5 days, and a lot of the things I learned about myself and about coping were very therapeutic. I learned how to be kind to myself. And the people who were in the mental care unit with me did not mind that I had Tourette’s, which was the first time that had ever happened. They saw beauty in my life. And that was incredible.

But then I met the psychiatrist. He was kind enough, I suppose, but he kept pushing me to “admit” to things about my mental health that weren’t true. For example, on the first day, I said that internally, I felt like I always was pushing myself to be perfectionistic. Over the course of the next 3 days, he kept asking leading questions about the “voices in my head.” He put me on Olanzapine the first time he saw me. I should note that the hospital took away our phones, and we did not have any internet access while in the unit, so I had no way of knowing what I was getting myself into. They gave me a side effects sheet, but the sheet in no way explained the hell I was going to be put through. By the end of the 5 days, I was on 10 mg, a very high dose.

Olanzapine took everything away from me. I do not remember a full year of my life, because my mind was so impaired. I’ve only now realized that it also took away many of my sensory perceptions. I slept for days at a time, unable to muster the energy to open my eyes, let alone get out of bed. At one point, my parents sent the police to my apartment because they could not get in touch with me for so long that they thought something had happened to me–I had been asleep for days, unresponsive to alarms and phone calls. I went from a straight A student from barely being able to go class. Every part of me that had made me, me, was gone.

After 6 months, I wanted to get off of Olanzapine. I started the process in the summer of 2015. It is now April 2017, and I am at 2.5 mg. Nearly 2 years, and only 7.5 mg of improvement. The withdrawal symptoms associated with lessening a dose are almost worse than the medication itself.

On Friday, I go to get another reduction. I plan to blog throughout the experience, so as to shed light on what we as Tourette’s patients go through to fit in to society, in the hopes that one day we might find the magic pill that will stop the mocking and the calls to be “fixed.”

–KMJ

Uncategorized

2. Interruption

InterruptToday’s topic is one of the most frustrating things I experience on a nearly daily basis, and something I am sure that I, myself, do to others who I unconsciously deem “lesser.” So let’s have an honest conversation, yeah?

To interrupt someone is to say that what they bring to the table is not important or worth our time. Now there is a distinction to be made here. The interruption I am talking about is not the occasional, mistaken “oops-I-talked-over-you-I-am-so-sorry-please-finish-your-thought.” It is the persistent, purposeful over-talking of someone that the talker views as inferior. And it is a problem for individuals with diabilites, for the LGBTQ community, for non-white communities, etc. etc. etc.

Before getting upset at this idea, it is important to realize that getting upset is what prevents us from getting better. This “good-bad binary” makes us believe (for example) that if: 1) I interrupt someone with Tourettes, I am ableist and 2) ableism is bad so 3) I am bad. But 4) I am not bad, so I will reject the whole idea that this is a problem and move on in my life.

This is not a productive path for anyone in the situation.

So I will start: I am prejudiced. I may not mean to be, but I am. And I think if we all look inwards, we might find those prejudices are inside all of us. But! That does not make us bad people. What may make us fall into the “bad” side of the binary is when we do not try to fight against that prejudice. So let us try to let go of our own feelings of superiority. Try to respect a person for exactly who they are. Try to acknowledge another person’s life walk, and the fact that it is valid.

Come with me on this journey, and maybe together we can stop some of the interruptions.

(Stay tuned for the next post, featuring the beginning of the tale of my medication journey! This blog will have several sub-topics; these numbered posts, which are my thoughts on personal issues; and stories about my journey, which will be differently labeled!)

–KMJ

Uncategorized

1. Betrayal

welcome

I have always wanted to start writing about the goings-on in my life. We all have unique stories to tell, and mine are no different. So here we are! Welcome to Tic Tock. My world of twitches and squeaks. Of pills and doctors. I hope, if you’re reading this, you will come to understand what it is like to continually have to fight for your right to a place in the world. But that is for another day. Today: betrayal.

My topic today is not of coincidence. It is Easter, one of the biggest holidays in the US. The Easter timeline, a story which covers many topics, is also a story of betrayal (re: Judas). Betrayal is perhaps one of the most difficult things in my life to deal with, because it happens so often. Friends decide they do not wish to deal with my tics after a variable amount of time, community members stop seeing me as an individual and start seeing me as a project–a thing that must be fixed, the internet sees my condition as a joke (re: Tourette’s Guy), even strangers in coffee shops soil stranger-stranger etiquette by glaring and making comments.

I would like to pause and say that I will never be naming names in this blog. Any names I do use will be fabricated, but any stories told will be real.

So my question is this: how does a person live in a perpetual world of betrayal?

This is a question that I think I am going to be answering for the rest of my life. But for now, I think the answer is to keep inviting them to the table. I would like to note that that is not an easy answer. Invitations are difficult and awkward, especially when you get rejected, and even more so when they are given to people who have already shown betrayal. And I would also like to note that I am not great at this! There are plenty of people in my life that I would love to never contact again.

But I am trying. Trying to look past the betrayal and offer a seat at my table (re: ignore the kind-of rhyme).

–KMJ #TicTock